Alert archive / New Mexico / High Wind Watches in 2017

High Wind Watch 3, NWS Midland/Odessa, TX

February 4, 2017Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Feb 4, 2017, 12:39 PM MST for Eddy County, New Mexico. It took effect at Feb 6, 2017, 8:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 4, 2017, 12:39 PM MST (19:39 UTC)
In effect from
Feb 6, 2017, 8:00 AM MST
Expired
Feb 5, 2017, 2:28 AM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

682 
WWUS74 KMAF 041939
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
139 PM CST SAT FEB 4 2017

...HIGH WIND WATCH MONDAY MORNING THROUGH MONDAY EVENING FOR THE
GUADALUPE MOUNTAINS...

.AN AREA OF LOW PRESSURE WILL MOVE ACROSS THE CENTRAL PLAINS BRING
HIGH WINDS TO THE GUADALUPE MOUNTAINS.

NMZ027-TXZ258-051200-
/O.NEW.KMAF.HW.A.0003.170206T1500Z-170207T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF QUEEN, GUADALUPE MOUNTAINS NP, 
AND PINE SPRINGS
1239 PM MST SAT FEB 4 2017

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING FOR THE GUADALUPE MOUNTAINS...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH, WHICH IS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING FOR THE GUADALUPE MOUNTAINS. 

* TIMING...MONDAY 9 AM CST (8 AM MST) THROUGH 9 PM CST (8 PM MST).

* WINDS...SOUTHWEST TO WEST 40 TO 50 MPH WITH GUSTS TO 60 TO 70
  MPH.

* IMPACTS...POWER DISRUPTIONS ARE POSSIBLE. HAZARDOUS DRIVING
  CONDITIONS FOR TRAILERS AND HIGH PROFILE VEHICLES. BLOWING DUST
  WILL REDUCE VISIBILITY. VERY TURBULENT CONDITIONS NEAR THE
  MOUNTAINS WILL BE HAZARDOUS FOR LIGHT AIRCRAFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

STROBIN
1 follow-up statement
620 
WWUS74 KMAF 050928
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
328 AM CST SUN FEB 5 2017

...HIGH WIND WARNING NOW IN EFFECT MONDAY MORNING THROUGH MONDAY 
EVENING FOR THE GUADALUPE MOUNTAINS...

.AN UPPER LEVEL TROUGH WILL MOVE ACROSS SOUTHERN ROCKIES MONDAY.
STRONG WINDS ASSOCIATED WITH THE TROUGH WILL MIX INTO THE HIGHER
ELEVATIONS OF THE GUADALUPE MOUNTAINS. WINDS WILL DIMINISH MONDAY
NIGHT.

NMZ027-TXZ258-052130-
/O.UPG.KMAF.HW.A.0003.170206T1500Z-170207T0300Z/
/O.NEW.KMAF.HW.W.0005.170206T1500Z-170207T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF QUEEN, GUADALUPE MOUNTAINS NP, 
AND PINE SPRINGS
228 AM MST SUN FEB 5 2017

...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 8 PM MST MONDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING, WHICH IS IN EFFECT FROM 8 AM TO 8 PM MST MONDAY.
THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...MONDAY 9 AM CST (8 AM MST) THROUGH 9 PM CST (8 PM 
  MST).

* WINDS...SOUTHWEST TO WEST 40 TO 50 MPH WITH GUSTS TO 60 TO 70 
  MPH. 

* IMPACTS...POWER DISRUPTIONS ARE POSSIBLE. HAZARDOUS DRIVING 
  CONDITIONS FOR TRAILERS AND HIGH PROFILE VEHICLES. BLOWING 
  DUST WILL REDUCE VISIBILITY. VERY TURBULENT CONDITIONS NEAR 
  THE MOUNTAINS WILL BE HAZARDOUS FOR LIGHT AIRCRAFT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Feb 4, 10:24 AM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Feb 4, 10:24 AM MST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1124 AM CST Sat Feb 4 2017

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Low clouds and fog are dissipating and se winds around 10kts are
expected thru the day. Toward 09Z-10Z MVFR fog will be possible
MAF/HOB/INK and dissipating before 15Z.

&&

.PREV DISCUSSION... /issued 528 AM CST Sat Feb 4 2017/

DISCUSSION...

AVIATION...
Low clouds and fog have developed over most of the area this
morning. CNM... PEQ and FST have improved while HOB and MAF have
decreased. Conditions as low as IFR/LIFR are possible through 16z
then should rapidly improve with all sites becoming VFR by
midday.

PREV DISCUSSION... /issued 319 AM CST Sat Feb 4 2017/

DISCUSSION...
Flat upper ridge stretch across the country this morning.  A weak
upper trough will move across the Southern plains late Monday/early
Tuesday with high pressure building in behind it and continuing over
the region through the week.

Have high clouds drifting in from the west this morning with low
clouds pushing in from the east.  Also have patchy fog and drizzle
this morning with MAF/MDD/ODO being the only observations to report
fog as of 09z... but this may spread across the east. Have added
mention of patchy fog to the forecast along with the drizzle already
there. May see a repeat of the patchy fog over the east early Sunday
morning.

The wind has come back around to south already which will aid the
warm up.  After 2 chilly days... yesterday many area highs were only
in the 40s... should be much warmer today with highs in the 60s and
70s.  Warming trend continues with 70s becoming widespread on Sunday
and even some 80s by Monday... could come within a few degrees of
record highs.  The coming week looks unseasonably warm.

Expecting a brisk west wind on Monday which will push up temps and
could see high wind conditions over the Guadalupe Mountains.  This
wind will also dry out the lower levels and could result in near
critical fire wx conditions over parts of the area Monday and
Tuesday.  May see a weak front move into the area Wednesday but not
expecting much from it but slightly cooler temps.  After this
morning have no mention of precipitation in the rest of the
forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     42  76  48  79 /   0   0   0   0
Carlsbad                       37  77  42  78 /   0   0   0   0
Dryden                         48  76  52  82 /   0   0   0   0
Fort Stockton                  47  79  50  82 /   0   0   0   0
Guadalupe Pass                 46  67  45  66 /   0   0   0   0
Hobbs                          36  75  40  75 /   0   0   0   0
Marfa                          36  74  34  75 /   0   0   0   0
Midland Intl Airport           41  76  47  80 /   0   0   0   0
Odessa                         40  76  47  79 /   0   0   0   0
Wink                           37  79  41  81 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Feb 4, 12:38 PM MST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
138 PM CST SAT FEB 4 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
138 PM CST SAT FEB 4 2017 /1238 PM MST SAT FEB 4 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO, SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED SUNDAY ACROSS SOUTHEAST
NEW MEXICO, THE GUADALUPE MOUNTAINS, AND THE VAN HORN AREA.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED MONDAY ACROSS SOUTHEAST
NEW MEXICO, THE GUADALUPE MOUNTAINS, THE VAN HORN AREA, THE UPPER
TRANS PECOS AND NORTHWEST PERMIAN BASIN. A FIRE WEATHER WATCH IS IN
EFFECT IN THOSE AREAS FOR MONDAY.

HIGH WINDS ARE EXPECTED MONDAY IN THE GUADALUPE MOUNTAINS AND HIGH
WIND WATCH IS IN EFFECT.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE TUESDAY
ACROSS THE LOWER TRANS PECOS AND THE BIG BEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT, ALONG WITH OTHER WATCHES, WARNINGS, ADVISORIES,
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND, CAN BE FOUND ON THE INTERNET AT...
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 12:37 PM MSTFire Weather WatchMAF25 hr

Nearby

High Wind Watches in New Mexico, 2017High Wind Watches in Texas, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.